Reports of side effects associated with the use of drugs 1982

Hdl Handle:
http://hdl.handle.net/10147/244334
Title:
Reports of side effects associated with the use of drugs 1982
Authors:
National Drugs Advisory Board (NDAB)
Publisher:
National Drugs Advisory Board (NDAB)
Issue Date:
1982
URI:
http://hdl.handle.net/10147/244334
Item Type:
Report
Language:
en
Description:
The National Drugs Advisory Board received 540 reports during 1982 from which 1051 side-effects were reported. 39% of the reactions received occurred in association with drugs affecting the central nervous system, over half concerned analgesics, 18% of reactions involved anti-infective agents and 15% concerned drugs affecting the cardiovascular system (excluding the Beta-adrenoceptors blockers). There were 13 records of adverse interactions between drugs used concurrently. Four of these involved Nifedipine, in three cases used concurrently with B-blockers. The severe postural hypotension and collapse reported underline the need for caution when prescribing this combination of drugs. It is preferable to achieve the optimum dose level of Nifedipine before introducing another agent. The dose of the second agent should begin at a low level with slow increments until the appropriate response is achieved . Two interactions of severe hypertension occurred in association with a combination of a monoamine oxidase inhibitor i.e. phenelzine, one with a sympathomimetic and one with a antidepressant. Previous experience has already suggested that it is unwise to use triazolam with other psychotropic therapy, since there is increased frequency of interactions such as confusion and disorders of cerebral function. Nine deaths were reported in association with various drugs. Particular attention is drawn to the death of an asthmatic patient associated with the use of tetracosactrin . While it is impossible to be certain of the cause of death, there have been reports of severe allergic reactions following the use of this drug. On this basis it would be wise to avoid its use in patients with asthma and other allergic disorders. Chlormethiazole plus alcohol accounted for another death. Patients should not be discharged from hospital on chlormethiazole after alcohol withdrawal, since return to alcohol consumption while on the drug may have serious consequences. Intravenous acetylcysteine was associated with one death during treatment of paracetamol overdosage. Its use may be life-saving in such cases but the drug must be infused slowly and under close supervision. In a report of 13 patients with arrhythmias who received amiodarone, one death was recorded in a patient with a recent myocardial infarction. Four others developed corneal deposits on prolonged therapy and one possible interaction with warfarin was noted. The death associated with amitriptyline probably was due to the cardiodepressant effects of the drug. A death in a young child occurred following concurrent use of diphenoxylate and atropine with prochlorperazine suppositories. The excessive anticholinergic effects of such combinations should be avoided particularly in children. Two more reports were received of jaundice associated with the use of cimetidine. In addition another interaction was reported with prednisolone, in which concurrent cimetidine therapy reduced the effectiveness of prednisolone. It is suggested that special attention to liver function should be maintained during cimetidine therapy.
Keywords:
MEDICINES; CAUSES OF HARM
Local subject classification:
ADVERSE EVENTS

Full metadata record

DC FieldValue Language
dc.contributor.authorNational Drugs Advisory Board (NDAB)en_GB
dc.date.accessioned2012-09-17T14:42:13Z-
dc.date.available2012-09-17T14:42:13Z-
dc.date.issued1982-
dc.identifier.urihttp://hdl.handle.net/10147/244334-
dc.descriptionThe National Drugs Advisory Board received 540 reports during 1982 from which 1051 side-effects were reported. 39% of the reactions received occurred in association with drugs affecting the central nervous system, over half concerned analgesics, 18% of reactions involved anti-infective agents and 15% concerned drugs affecting the cardiovascular system (excluding the Beta-adrenoceptors blockers). There were 13 records of adverse interactions between drugs used concurrently. Four of these involved Nifedipine, in three cases used concurrently with B-blockers. The severe postural hypotension and collapse reported underline the need for caution when prescribing this combination of drugs. It is preferable to achieve the optimum dose level of Nifedipine before introducing another agent. The dose of the second agent should begin at a low level with slow increments until the appropriate response is achieved . Two interactions of severe hypertension occurred in association with a combination of a monoamine oxidase inhibitor i.e. phenelzine, one with a sympathomimetic and one with a antidepressant. Previous experience has already suggested that it is unwise to use triazolam with other psychotropic therapy, since there is increased frequency of interactions such as confusion and disorders of cerebral function. Nine deaths were reported in association with various drugs. Particular attention is drawn to the death of an asthmatic patient associated with the use of tetracosactrin . While it is impossible to be certain of the cause of death, there have been reports of severe allergic reactions following the use of this drug. On this basis it would be wise to avoid its use in patients with asthma and other allergic disorders. Chlormethiazole plus alcohol accounted for another death. Patients should not be discharged from hospital on chlormethiazole after alcohol withdrawal, since return to alcohol consumption while on the drug may have serious consequences. Intravenous acetylcysteine was associated with one death during treatment of paracetamol overdosage. Its use may be life-saving in such cases but the drug must be infused slowly and under close supervision. In a report of 13 patients with arrhythmias who received amiodarone, one death was recorded in a patient with a recent myocardial infarction. Four others developed corneal deposits on prolonged therapy and one possible interaction with warfarin was noted. The death associated with amitriptyline probably was due to the cardiodepressant effects of the drug. A death in a young child occurred following concurrent use of diphenoxylate and atropine with prochlorperazine suppositories. The excessive anticholinergic effects of such combinations should be avoided particularly in children. Two more reports were received of jaundice associated with the use of cimetidine. In addition another interaction was reported with prednisolone, in which concurrent cimetidine therapy reduced the effectiveness of prednisolone. It is suggested that special attention to liver function should be maintained during cimetidine therapy.en_GB
dc.language.isoenen
dc.publisherNational Drugs Advisory Board (NDAB)en_GB
dc.subjectMEDICINESen_GB
dc.subjectCAUSES OF HARMen_GB
dc.subject.otherADVERSE EVENTSen_GB
dc.titleReports of side effects associated with the use of drugs 1982en_GB
dc.typeReporten
All Items in Lenus, The Irish Health Repository are protected by copyright, with all rights reserved, unless otherwise indicated.